Rashes are itchy and annoying, to be sure, but they’re not usually an emergency — unless the rash turns into a condition known as either Stevens-Johnson Syndrome (SJS) or toxic epidermal necrolysis (TEN).
The difference between the two conditions is essentially the degree of severity — the amount of the victim’s skin that’s affected. Both conditions cause the victim’s epidermis to blister, peel and detach. If less than 10 percent of the skin detaches, it’s considered SJS. If more than 30 percent of the skin detaches, it’s considered TEN. Anything in between is considered a mixed state.
What causes such a severe skin condition? It’s essentially an allergic reaction to a variety of common and uncommon medications. Some medications that are known to create the reaction include penicillin and sulfa antibiotics, pain relievers like Advil and Tylenol, seizure drugs like Topamax, many cancer drugs and drugs for mental illness like Lamictal.
During the early stage of the allergic reaction, victims may see a red, ringed rash appear virtually anywhere on their bodies, although the neck and chest are common places for the rash to start. The rash rapidly turns hot, and victims begin to feel as if they are suffering from burns. Their skin eventually behaves as if it were burnt, blistering and peeling off in large sheets.
That leaves the victim exposed to all manner of infections and in pain. Treatment usually involves massive amounts of steroids, fluids, salts and painkillers. Many victims do not survive. Those that do are often scarred for life.
While SJS/TEN can’t be prevented or even entirely predicted, many victims would stand a better shot of recovery if their condition were caught early. Unfortunately, most of them don’t even know that they’re in danger — because nobody has warned them. The medication may carry a printed warning — or it might not. Doctors and pharmacists also often fail to warn patients of the possibility of SJS or TEN. When the reaction starts, many victims delay treatment thinking their condition is “just a rash,” and not an actual emergency.
If you or someone you love was a victim of SJS or TEN, you may be entitled to compensation if you weren’t given adequate warning that the reaction was possible. An attorney with experience in dangerous drug cases can evaluate your specific case.